Alert archive / Puerto Rico / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS JSJ

March 23, 2023

NWS JSJ issued this small craft advisory at Mar 23, 2023, 3:21 PM CDT. It took effect at Mar 25, 2023, 1:00 AM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 3:21 PM CDT (20:21 UTC)
In effect from
Mar 25, 2023, 1:00 AM CDT
Expired
Mar 25, 2023, 8:07 PM CDT
In force
19 hr
Issued by
NWS JSJ

The text

As transmitted.

590 
WHCA72 TJSJ 232021
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
421 PM AST Thu Mar 23 2023

AMZ711-240430-
/O.NEW.TJSJ.SC.Y.0013.230325T0600Z-230327T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
421 PM AST Thu Mar 23 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM SATURDAY TO 2 AM AST
MONDAY...

* WHAT...Seas 5 to 7 feet with occasional seas up to 9 feet. 
  East winds 15 to 20 knots with gusts up to 25 knots. 

* WHERE...Atlantic waters of Puerto Rico and the U.S. Virgin
  Islands from 10 NM to 19.5N.

* WHEN...From 2 AM AST Saturday to 2 AM AST Monday.

* IMPACTS...Dangerous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
6 follow-up statements
734 
WHCA72 TJSJ 240121
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
921 PM AST Thu Mar 23 2023

AMZ711-240930-
/O.CON.TJSJ.SC.Y.0013.230325T0600Z-230327T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
921 PM AST Thu Mar 23 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST MONDAY...

* WHAT...Seas 5 to 7 feet with occasional seas up to 9 feet. 
  East winds 15 to 20 knots with gusts up to 25 knots. 

* WHERE...Atlantic waters of Puerto Rico and the U.S. Virgin 
  Islands from 10 NM to 19.5N. 

* WHEN...From 2 AM AST Saturday to 2 AM AST Monday.

* IMPACTS...Dangerous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas greater than 7 feet are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
167 
WHCA72 TJSJ 240747
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
347 AM AST Fri Mar 24 2023

AMZ711-241600-
/O.CON.TJSJ.SC.Y.0013.230325T0600Z-230327T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
347 AM AST Fri Mar 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST MONDAY...

* WHAT...Seas 5 to 7 feet with occasional seas up to 9 feet. 
  East winds 15 to 20 knots with gusts up to 25 knots. 

* WHERE...Atlantic waters of Puerto Rico and the U.S. Virgin 
  Islands from 10 NM to 19.5N. 

* WHEN...From 2 AM AST Saturday to 2 AM AST Monday.

* IMPACTS...Dangerous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas greater than 7 feet are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
313 
WHCA72 TJSJ 241428
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1028 AM AST Fri Mar 24 2023

AMZ711-242230-
/O.CON.TJSJ.SC.Y.0013.230325T0600Z-230327T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1028 AM AST Fri Mar 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST MONDAY...

* WHAT...Seas 5 to 7 feet with occasional seas up to 9 feet. 
  East winds 15 to 20 knots with gusts up to 25 knots. 

* WHERE...Atlantic waters of Puerto Rico and the U.S. Virgin 
  Islands from 10 NM to 19.5N. 

* WHEN...From 2 AM AST Saturday to 2 AM AST Monday.

* IMPACTS...Dangerous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas greater than 7 feet are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
736 
WHCA72 TJSJ 241958
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
358 PM AST Fri Mar 24 2023

AMZ711-250400-
/O.CON.TJSJ.SC.Y.0013.230325T0600Z-230327T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
358 PM AST Fri Mar 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST MONDAY...

* WHAT...Seas 5 to 7 feet with occasional seas up to 9 feet. 
  East winds 15 to 20 knots with gusts up to 25 knots. 

* WHERE...Atlantic waters of Puerto Rico and the U.S. Virgin 
  Islands from 10 NM to 19.5N. 

* WHEN...From 2 AM AST Saturday to 2 AM AST Monday.

* IMPACTS...Dangerous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas greater than 7 feet are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
134 
WHCA72 TJSJ 250140
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
940 PM AST Fri Mar 24 2023

AMZ711-250945-
/O.CON.TJSJ.SC.Y.0013.230325T0600Z-230327T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
940 PM AST Fri Mar 24 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM SATURDAY TO
2 AM AST MONDAY...

* WHAT...Seas 5 to 7 feet with occasional seas up to 9 feet. 
  East winds 15 to 20 knots with gusts up to 25 knots. 

* WHERE...Atlantic waters of Puerto Rico and the U.S. Virgin 
  Islands from 10 NM to 19.5N. 

* WHEN...From 2 AM AST Saturday to 2 AM AST Monday.

* IMPACTS...Dangerous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas greater than 7 feet are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
521 
WHCA72 TJSJ 260107
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
907 PM AST Sat Mar 25 2023

AMZ711-260215-
/O.CAN.TJSJ.SC.Y.0013.000000T0000Z-230327T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
907 PM AST Sat Mar 25 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

However, small craft operators should continue to exercise
caution.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 9:54 AM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Mar 23, 9:54 AM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1054 AM AST Thu Mar 23 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 1029 AM AST Thu Mar 23 2023

According to the latest TJSJ sounding 23/12Z, a dry air mass with
PWat of 0.90 inches dominates the region. Under a northeasterly
wind flow, mostly clear to partly cloudy skies were observed.
This stable weather pattern and limited shower activity will
persist throughout the region during the day. Regardless of the
stable conditions, some localized afternoon showers over the
southwestern quadrant are possible due to the local effects.

&&

.SHORT TERM...Today through Saturday...

We expect sunshine with a few clouds most of the time today due to
below-normal total precipitable water. A few isolated trade wind
showers cannot be ruled out across the windward sections but should
be brief, if any. The southwest quadrant of Puerto Rico can expect
isolated to scattered rain showers during the afternoon but
without significant flooding.

Two surface high pressure, one weakening in the central Atlantic and
another building across the western Atlantic, will maintain a
frontal boundary off to the northwest of Puerto Rico and the U.S.
Virgin Islands till it dissipates by Friday. This pattern will also
promote a northeasterly wind flow and pleasant temperatures across
the islands through Friday. Then, the winds will strengthen and
become more easterly by Saturday due to the subtropical high
pressure.

The advective pattern will prevail across the region Friday and
Saturday. Therefore, expect a mixture of sunshine/clear skies and
clouds. The cold front lingering northwest of the region will drift
near the area, dissipating off the islands over the Atlantic Ocean
by Friday. Although stable weather conditions should dominate the
region, we cannot rule out a few passing showers, especially across
the windward sections and local waters. Another fragment of moisture
embedded in the trades will increase the frequency and intensity of
the rain showers by Saturday.

Beachgoers, the risk of rip currents is high along the Atlantic
Coastline and will likely continue throughout the weekend.

&&

.LONG TERM...Sunday through Thursday...

Model guidance suggests a high pressure from the west across the
Caribbean basin dominating the mid-levels through at least
Tuesday. On Sunday, expect a mixture of sunny skies and cloudiness
at times. Nevertheless, any rainfall activity across Puerto Rico
and the U.S. Virgin Islands will be due to showers embedded within
the trades or local effects. PWAT models suggest values around an
inch or less. A similar weather pattern will be seen through the
beginning of the workweek. With this in mind, the mid-level high
will maintain hostile conditions from 500 mb to 700 mb, limiting
the potential for moderate to heavy rainfall activity. As the high
pressure prevails, east-to-east-northeast winds will predominate
at the surface.

Nonetheless, by Tuesday night into Wednesday, the weather conditions
will change. This change is due to an upper-level short wave trough
that will weaken the mid-level high-pressure, allowing more moisture
to filter into the middle levels and slightly surpassing the 700 mb
on Wednesday. With this weakening, the development of moderate
rainfall activity becomes likely through Thursday. From mid-week
onwards, winds will turn more easterly and become breezy.

&&

.AVIATION...
(12Z TAFS)
Issued at 1029 AM AST Thu Mar 23 2023

VFR conditions will persist across all the TAF sites. Winds will
continue from the NE at 15 kts with wind gusts and some sea breeze
variation. Winds will become lighters at 24/00Z from the NE, with
land breeze variation. Some cloudiness will develop at 24/18Z over
the interior but not represent an increase in ceilings over the
TAF vicinities.

&&

.MARINE...
Issued at 1029 AM AST Thu Mar 23 2023

The marine forecast remains on track—recent data buoy report 6.6
feet across the Atlantic offshore waters and even lower for the
inner coastal waters. Choppy marine conditions will persist for
the rest of the day into the end of the workweek due to a moderate
to locally fresh northeasterly wind pattern.

For the beachgoers, dangerous coastal conditions will persist for
the north coast of Puerto Rico and Culebra, where a high risk of
rip current remains in effect.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Friday afternoon for PRZ001-002-
     005-008.

     High Rip Current Risk from 6 PM AST this evening through Friday
     afternoon for PRZ012.

VI...None.
AM...None.
&&

SHORT TERM...LIS
LONG TERM....ICP
AVIATION...LIS
Hazardous weather outlook, Mar 23, 4:43 AM CDT, 10 hours 38 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
510 AM AST jueves 23 de marzo de 2023

AMZ711>745-PRZ001>013-240915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
510 AM AST jueves 23 de marzo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Vientos...Condiciones ventosas debido a la brisa marina y los
vientos del noreste. Articulos no asegurados en el exterior pudieran
ser arrastrados por los vientos.

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precaucion a traves de la mayoria de las aguas locales.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
probables en la zona de olas rompientes de la costa del Atlantico;
el riesgo se tornara alto en Culebra temprano en la noche.

.DIAS DOS A SIETE...viernes a miercoles

Condiciones ventosas promoveran oleaje picado a traves de las aguas
locales del fin de semana en adelante. El riesgo de corrientes
marinas sera alto durante todo el periodo del pronostico. El riesgo
de condiciones del tiempo favorables para los incendios se mantendra
de bajo a moderado durante gran parte del periodo.

.Comunicado sobre informacion reportada por observadores...

Se les exhorta a los observadores a reportar situaciones
relacionadas a las condiciones del tiempo. Favor de informar
inundaciones, vientos y oleaje y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan.

AMZ716-726-VIZ001-002-240915-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Las aguas cercanas a la costa del Atlantico y las aguas
costeras adyacentes del Caribe-
510 AM AST jueves 23 de marzo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Condiciones Maritimas...Los operadores de embarcaciones pequenas
deben ejercer precaucion a traves de la mayoria de las aguas locales.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de olas rompientes de las islas.

.DIAS DOS A SIETE...viernes a miercoles

Condiciones ventosas promoveran oleaje picado a traves de las aguas
locales del fin de semana en adelante. El riesgo de corrientes
marinas se tornara alto del viernes en adelante. El riesgo de
condiciones del tiempo favorables para los incendios se mantendra de
bajo a moderado durante gran parte del periodo.

.Comunicado sobre informacion reportada por observadores...

Se les exhorta a los observadores a reportar situaciones
relacionadas a las condiciones del tiempo. Favor de informar
inundaciones, vientos y oleaje y corrientes marinas al Servicio
Nacional de Meteorologia en San Juan.

Nearby

Small Craft Advisories in Puerto Rico, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.